Alert archive / North Carolina / Tornado Warnings in 2025

Tornado Warning 5, NWS Raleigh, NC

May 12, 2025Edgecombe County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 12, 2025, 5:10 PM EDT for Edgecombe County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2025, 5:10 PM EDT (21:10 UTC)
Expired
May 12, 2025, 5:45 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:10 PM EDTTSTM WND DMG2 N Princeville, NCTrees down, possible tornado damage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

451 
WFUS52 KRAH 122110
TORRAH
NCC065-122145-
/O.NEW.KRAH.TO.W.0005.250512T2110Z-250512T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
510 PM EDT Mon May 12 2025

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Central Edgecombe County in central North Carolina...

* Until 545 PM EDT.

* At 509 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Tarboro, moving northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tarboro around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Princeville and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3583 7753 3602 7773 3610 7755 3609 7753
      3608 7754 3607 7753 3606 7754 3604 7752
      3604 7750 3587 7744
TIME...MOT...LOC 2109Z 155DEG 18KT 3590 7752 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AS
2 follow-up statements
391 
WWUS52 KRAH 122134
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
534 PM EDT Mon May 12 2025

NCC065-122145-
/O.CON.KRAH.TO.W.0005.000000T0000Z-250512T2145Z/
Edgecombe NC-
534 PM EDT Mon May 12 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR NORTH
CENTRAL EDGECOMBE COUNTY...

At 534 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Tarboro, moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Edgecombe County, including the following locations...
Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3594 7754 3606 7764 3610 7755 3609 7753
      3608 7754 3607 7753 3606 7754 3604 7752
      3604 7750 3596 7747
TIME...MOT...LOC 2134Z 175DEG 19KT 3600 7752 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AS
368 
WWUS52 KRAH 122142
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
542 PM EDT Mon May 12 2025

NCC065-122151-
/O.EXP.KRAH.TO.W.0005.000000T0000Z-250512T2145Z/
Edgecombe NC-
542 PM EDT Mon May 12 2025

...THE TORNADO WARNING FOR NORTH CENTRAL EDGECOMBE COUNTY WILL EXPIRE
AT 545 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, heavy rain is still possible with
this thunderstorm.

&&

LAT...LON 3594 7754 3606 7764 3610 7755 3609 7753
      3608 7754 3607 7753 3606 7754 3604 7752
      3604 7750 3596 7747
TIME...MOT...LOC 2141Z 155DEG 18KT 3603 7754 

$$

AS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 12, 4:00 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 12, 4:00 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Mon May 12 2025

.SYNOPSIS...
A slow moving upper low centered over the lower Mississippi
River Valley will drift northeast through the Mid South to the
central Appalachians through Wednesday, bringing wet and unsettled
weather to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 236 PM Monday...

Latest observed rainfall totals show a few streaks of 1 to 2 inches
over portions of the southern Piedmont, western Sandhills, and
southern Coastal Plain.  Thus far, any stronger convection that has
developed to our south has generally fizzled out with northward
extent after encountering more stable air.  Looking at satellite
imagery this afternoon, however, there have been noticeable breaks
across the southern portions of central NC. As such, we are starting
to see a bit deeper convection bubble up along our NC/SC border. As
we continue into the later afternoon and evening hours, expect this
deeper convection to produce a bit better rain rates.  The 12Z HREF
LPMM field highlights the potential for higher QPF over the
Sandhills/southern Coastal Plain and the western to northern
Piedmont. Any urban areas in these locations could be susceptible to
isolated flash flooding potential through the rest of this evening.
Otherwise, the bulk of moderate to heavy rain should largely lift
north into VA late tonight through sunrise Tuesday morning. However,
scattered shower chances will remain possible everywhere given the
proximity to the closed low and the residual highly anomalous PWAT
(150 to 175 % of normal).

We continue to see weak, brief rotation in some of the deeper
convective cells. As was mentioned this morning, given there is some
marginal effective SRH of ~100 m2s2 forecast, coupled with low LCLs,
can't rule out an isolated brief spin-up tornado through especially
this afternoon evening.

Otherwise, warm overnight lows in the lower 60s are expected.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...

By Tuesday morning, the upper low will be over eastern Tennessee,
and this will drift into southern Ohio over the next 24 hours. The
surface pattern will be complex, but an area of moderate to heavy
rain should be approaching the eastern counties around sunrise.
Meanwhile, there could be a relative lull in showers across western
counties during the morning. A shortwave is expected to rotate
across North Carolina Tuesday afternoon, and this will likely
trigger another round of widespread showers and thunderstorms. Once
the shortwave moves north over Virginia Tuesday evening, the chance
of showers should come down through the nighttime hours.

While skies are going to remain mostly cloudy through the day,
models are in a bit of disagreement as to the potential for strong
to severe storms during the afternoon. Point soundings from the 12Z
NAM show relatively weak shear and minimal instability due to warmer
temperatures between 700-925 mb, while point soundings from the 12Z
GFS show upward of 1000 J/kg and modest unidirectional shear. The
plan view on the 09Z SREF shows the highest probabilities of
instability/shear across southeastern counties. The 12Z HREF also
shows some updraft helicity swaths, indicative of rotating storms,
primarily to the east of US-1. Although the forecast area is not
currently in a SPC convective risk category for Tuesday, cannot rule
out some isolated stronger storms.

In addition, the heavier rainfall across the forecast area should
shift a little bit farther to the east on Tuesday. The current flood
watch for the entire forecast area goes through Tuesday morning, but
have made the decision to expand the watch temporally across the
east through Tuesday night where the rain rates could be higher with
the potential of strong to severe storms.

Tuesday should be a little warmer than today, with highs mostly in
the mid to upper 70s. Lows will generally be in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 400 PM Monday...

The mid-level cyclone will weaken further and likely turn into an
open wave over the OH Valley and Upper Great Lakes on Wednesday as
it slowly drifts further north. The attendant trough will move
across central NC late Wednesday, with moisture flux on the east
side still resulting in PW values around 1.5 inches. At the surface,
despite the occluded low and associated fronts moving to our north
by this point, and overall modest forcing for ascent, the
combination of cooling temperatures aloft from the mid-level trough,
decent low-level moisture (surface dew points in the mid-to-upper-
60s), and some breaks of sun could still result in SBCAPE in the
1000-2000 J/kg range. Did cap POPs in the likely range given the
weak large-scale forcing and precipitation being more convective by
this point. The mid-level flow will be weak enough that no organized
severe threat is expected. Forecast highs are mid-70s to lower-80s.
Drier air from NW flow aloft should really begin to move in on
Wednesday night as the mid-level trough finally pushes to our east.
Lows should be in the upper-50s to mid-60s.

Shortwave ridging will then build to our west on Thursday and move
overhead on Thursday night, with associated height rises. Model
soundings indicate this will bring a decent capping inversion that
should limit convective development, but still can't rule out a few
isolated showers/storms as good surface heating and continued low-
level moisture will result in weak to moderate destabilization once
again. For now only have slight to low chance POPs (highest east).
High temperatures will turn above average, in the mid-to-upper-80s.
Lows Thursday night will only drop into the mid-to-upper-60s.

The first part of Friday could be dry as well as we are still under
the influence of the shortwave ridging pushing to our east, but by
late Friday and Saturday, we will experience some weak mid-level
height falls from the next closed low that moves east across the
Upper Great Lakes. A surface trough will also be in place across our
region. So precipitation chances should increase, and isolated to
scattered convection will be possible. Given strong destabilization
of 2000-3000+ J/kg of CAPE shown on both the ECMWF and GFS, along
with 40-50 kts of bulk shear, strong to severe storms will be
possible. Temperatures will also be a concern, with highs in the
upper-80s to mid-90s on Friday and Saturday. Dew points will rise to
the upper-60s and possibly lower-70s both days, so heat indices will
be a concern, especially on Friday when they are forecast to reach
the mid-90s to 100 from the Triangle to the south and east.

A cold front looks to move through the region on Saturday night,
though there is still some uncertainty on its timing and placement.
Looking aloft, the flow will turn more northwesterly as the mid-
level cyclone pushes farther east and ridging builds over the
Central US. For now expect a drying trend with only slight chance
POPs on Sunday and Monday. The best chance of any convection would
be in the south depending on where the front gets hung up. Forecast
highs decrease closer to normal both days.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1255 PM Monday...

MVFR to IFR conditions will continue over the next 24 hours as
additional rounds of moderate to heavy rain moves across central NC.
Brief drops to LIFR will be possible at any terminal with any
heavier downpour.  As we pivot to the overnight period, expect
ceilings to generally trend to the IFR/LIFR range as additional
showers/isolated storms move across the area.

A brief lift to MVFR appears likely late in the 24 hr TAF period at
all sites (with KFAY possibly going VFR early Tuesday afternoon).
However, additional scattered showers and storms will be possible
through Wednesday morning (highest chances for storms would be at
KFAY/KRWI and maybe KRDU from late Tuesday morning through the
evening hours).

After 18Z Tuesday: Diurnally driven scattered showers and
thunderstorms will continue Tuesday afternoon through late week.
Early morning stratus and/or fog (IFR to LIFR) will be likely.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for NCZ007>011-024>028-
041>043-078-089.
Flood Watch through Tuesday morning for NCZ021>023-038>040-
073>077-083>086-088.

&&

SYNOPSIS...Badgett
NEAR TERM...Luchetti
SHORT TERM...Green
LONG TERM...Danco
AVIATION...Luchetti/CBL
Hazardous weather outlook, May 12, 3:35 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EDT Mon May 12 2025

NCZ021>023-038>040-073>077-083>086-088-131200-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
335 PM EDT Mon May 12 2025

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-024>028-041>043-078-089-131200-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Wayne-Sampson-
335 PM EDT Mon May 12 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous showers and thunderstorms Tuesday through
Wednesday may prolong the risk of flash flooding. Additionally, an
isolated, weak tornado will be possible Tuesday and Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 12, 4:52 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
452 PM EDT Mon May 12 2025

NCZ028-122115-
Edgecombe NC-
452 PM EDT Mon May 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EDGECOMBE COUNTY THROUGH
515 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethel, or 7 miles southeast of Tarboro, moving northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarboro, Princeville, Conetoe, Leggett, and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3583 7741 3581 7742 3581 7745 3580 7745
      3580 7747 3576 7752 3575 7753 3599 7778
      3609 7754 3607 7753 3606 7754 3605 7753
      3604 7753 3604 7751 3583 7737
TIME...MOT...LOC 2052Z 151DEG 20KT 3582 7749

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, May 12, 5:09 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
509 PM EDT Mon May 12 2025

NCZ021-038-039-122200-
Forsyth NC-Randolph NC-Davidson NC-
509 PM EDT Mon May 12 2025

..SHOWERS WITH VERY HEAVY RAIN OVER CENTRAL DAVIDSON COUNTY...
MOVING INTO NORTHERN DAVIDSON AND FORSYTH COUNTIES...

At 505 PM EDT, Doppler radar indicated showers with very heavy rain
extending across central Davidson County. These showers were moving
north at 30 mph. Areas around Lexington, Thomasville, and Winston-
Salem will see bursts of heavy rainfall with these showers through
600 PM.

HAZARD... Very heavy rainfall. Rainfall rates of 1.5 inches per
         hour. In addition, gusty winds to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain will produce ponding on
         area roads.

Locations impacted include...
Winston-Salem, High Point, Lexington, Thomasville, Clemmons, Bermuda
Run, Linwood, Lewisville, Walkertown, and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3611 8051 3612 8046 3616 8044 3623 8016
      3563 7995 3558 8021 3568 8033 3572 8033
      3574 8046 3584 8049 3583 8046 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 2105Z 159DEG 26KT 3568 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Badgett

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:52 PM EDTSpecial Weather StatementRAHEdgecombe23 min
May 12, 5:09 PM EDTSpecial Weather StatementRAHDavidson, Forsyth51 min
May 12, 5:29 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash, Vance, Wilson3 hr
May 12, 5:40 PM EDTSpecial Weather StatementRAHHalifax50 min
May 12, 5:47 PM EDTTornado WarningRAHEdgecombe, Halifax28 min
May 12, 6:43 PM EDTAreal Flood AdvisoryRAHHarnett, Hoke, Moore, Randolph3 hr

Nearby

Tornado Warnings in North Carolina, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.